Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Lubbock, TX

April 14, 2017Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 14, 2017, 4:39 PM CDT for Parmer County, Texas. It was in force for 51 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2017, 4:39 PM CDT (21:39 UTC)
Expired
Apr 14, 2017, 5:30 PM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 89 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 4:54 PM CDTHAIL 14 Ene Bovina, TX
Apr 14, 4:57 PM CDTHAIL 1.884 Ene Bovina, TX
Apr 14, 5:02 PM CDTHAIL 2.253 Ene Bovina, TX
Apr 14, 5:07 PM CDTHAIL 1.778 S Friona, TX
Apr 14, 5:07 PM CDTHAIL 2.754 E Bovina, TXHAIL KNOCK OUT THE WINDSHIELD OF THE POLICE CAR. TIME OF HAIL IS ESTIMATED.
Apr 14, 5:14 PM CDTHAIL 2.758 S Friona, TXHAIL DESTROYED THE WINDSHIELD.
Apr 14, 5:32 PM CDTHAIL 2.89 N Lazbuddie, TXTIME OF HAIL ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS54 KLUB 142139
SVRLUB
TXC369-142230-
/O.NEW.KLUB.SV.W.0030.170414T2139Z-170414T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
439 PM CDT FRI APR 14 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Parmer County in the Panhandle of Texas...

* Until 530 PM CDT

* At 438 PM CDT, a cluster of severe thunderstorms were located near 
  Bovina, or 8 miles southwest of Friona, moving northeast at 15 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Friona, Bovina and Black. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10253 3471 10252 3463 10252 3447 10253
      3440 10266 3438 10298 3475 10291
TIME...MOT...LOC 2138Z 225DEG 12KT 3456 10283 

HAIL...1.75IN
WIND...60MPH
 
$$

01
2 follow-up statements
708 
WWUS54 KLUB 142159
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
459 PM CDT FRI APR 14 2017

TXC369-142230-
/O.CON.KLUB.SV.W.0030.000000T0000Z-170414T2230Z/
Parmer TX-
459 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN PARMER COUNTY...

At 458 PM CDT, a cluster of severe thunderstorms were located near 
Friona, moving northeast at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. Golf ball size hail was reported with 
         these storms. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Friona, Bovina and Black. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10253 3471 10252 3463 10252 3447 10253
      3440 10266 3446 10286 3475 10291
TIME...MOT...LOC 2158Z 225DEG 12KT 3461 10277 

HAIL...2.00IN
WIND...60MPH
 
$$

01
660 
WWUS54 KLUB 142216
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
516 PM CDT FRI APR 14 2017

TXC369-142230-
/O.CON.KLUB.SV.W.0030.000000T0000Z-170414T2230Z/
Parmer TX-
516 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN PARMER COUNTY...

At 515 PM CDT, a severe thunderstorm was located near Friona, moving 
northeast at 15 mph. Baseball size hail was reported with this storm 
south of Friona.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Friona and Black. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10253 3471 10252 3463 10252 3447 10253
      3440 10266 3446 10286 3475 10291
TIME...MOT...LOC 2215Z 227DEG 14KT 3457 10271 

HAIL...2.75IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:01 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 14, 3:01 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
301 PM CDT Fri Apr 14 2017

.SHORT TERM...
The Saturday afternoon setup will be similar to today's. We will
still be dealing with capping issues but farther to the east.
Convection will largely be conditional again. A very narrow swath of
uncapped air may exist just east of the dryline. The dryline will
mix farther to the east to somewhere around the I27/US87 corridor.
Areas east of the dryline will be stuck with low stratus for much of
the day until some clearing by mid afternoon initially limiting
instabilities and maximizing capping. Very strong instabilities will
exist east of the dryline with good low level shear. Large scale
forcing will be lacking again relying on dryline convergence to
initiate convection. A cold front will be moving through the Texas
Panhandle during the afternoon. This will maximize low level
convergence north of the area in the eastern Texas Panhandle.

.LONG TERM...
Any isolated convection Saturday afternoon should quickly fade as
instability wanes and inhibition increases during the mid-late
evening hours. The first half of Easter should then start out on the
mild and quiet side. However a weak cold front/surface boundary is
progged to sag into the northern or central zones before stalling
out and this along with the attendant dryline south of the front and
perhaps weak upper support within modest west-southwest flow aloft
should spur scattered storm development during the afternoon and
evening hours. Good moisture/instability along with sufficient deep
layer shear along the front and east of the dryline could support
robust updrafts and the risk of severe weather. The front/boundary
should wash out on Monday, but we will hang on to a risk of isolated
afternoon/evening convection along and east of the dryline which
will likely be located near or east of the edge of the Caprock.

Beyond Monday brief low amplitude ridging aloft along with a further
eastward push to the afternoon dryline position should keep the CWA
dry Tuesday and Wednesday. After that it becomes less clear as a
storm system is expected to approach through the Great Basin before
closing off and emerging across the High Plains late week. A
northern CONUS shortwave trough is forecast to drop a backdoor cold
front into or through the FA on Thursday. Lift ahead of the
system will renew shower and storm chances along and north of the
boundary late Thursday or Thursday night. Beyond that all will
depend on the track of the upper low. The latest GFS and ECMWF
favor a track north of the CWA which would quickly dry slot the FA
and bring an end to storm chances /aside from perhaps a little
light wrap around moisture if the low isn't too far north per the
ECMWF/. If you are hoping for more widespread and long-duration
rainfall, the Canadian is the winner this afternoon stalling the
low to our west while sinking slowly southward from Friday through
the weekend. This would result in a cool and soggy weekend,
though at this point it looks like a very low probability outcome.
Time will tell, but for now have included 20-30 PoPs from late
Thursday through Friday.

Temperatures through most or all of the extended will reside on the
warm side of average with Tuesday and Wednesday likely the warmest
of the days when highs well into the 80s /perhaps a few lower 90s/
are expected.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01/23
Hazardous weather outlook, Apr 14, 11:15 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1115 AM CDT Fri Apr 14 2017

TXZ021>044-151615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1115 AM CDT Fri Apr 14 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms will be possible late this
afternoon into the early evening across the southwestern Texas
Panhandle and the western South Plains, generally along and west
of a Tulia to Tahoka line. The main severe threats will be hail up
to tennis ball size and winds up to 70 mph. Additionally, isolated
tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated late-day severe thunderstorms could affect areas east of
the Caprock escarpment on Saturday. A greater coverage of severe
storms is possible across a broader portion of the South Plains
area on Sunday afternoon and evening as a cold front enters the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Apr 14, 4:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
417 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             2 SW BOVINA             34.50N 102.91W
04/14/2017  E1.50 INCH       PARMER             TX   STORM CHASER

&&

EVENT NUMBER LUB1700107

GDS
Local storm report, Apr 14, 4:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
428 PM CDT FRI APR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             1 ENE BOVINA            34.52N 102.87W
04/14/2017  M1.85 INCH       PARMER             TX   STORM CHASER

&&

EVENT NUMBER LUB1700108

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:15 PM CDTSpecial Weather StatementLUBKent30 min
Apr 13, 7:46 PM CDTAreal Flood AdvisoryLUBKent89 min
Apr 14, 4:02 PM CDTSevere Thunderstorm WarningLUBParmer43 min
Apr 14, 5:27 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer48 min
Apr 14, 6:00 PM CDTAreal Flood AdvisoryLUBCastro, Parmer2 hr
Apr 14, 6:05 PM CDTTornado WarningLUBCastro, Parmer25 min
Apr 14, 6:10 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer50 min
Apr 14, 6:29 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBCastro, Parmer31 min
Apr 14, 6:42 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBCastro33 min
Apr 14, 6:59 PM CDTSevere Thunderstorm WarningLUBCastro46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.